Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 169, NWS Denver/Boulder, CO

August 18, 2003Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2003, 4:24 PM MDT for Washington County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 4:24 PM MDT (22:24 UTC)
Expired
Aug 18, 2003, 5:00 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 108 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 182224
SVRBOU
COC121-182300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
423 PM MDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 422 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 8 MILES
  SOUTH OF LINDON...OR ABOUT 28 MILES NORTHEAST OF LIMON...MOVING
  EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON...
ARICKAREE SCHOOL...COPE...LINDON...THURMAN AND WOODLIN SCHOOL.

HAIL UP TO DIME SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

HEAVY RAINFALL WITH THIS STORM IS CAUSING REDUCED VISIBILITIES AND 
FLOODING OF LOW LYING AREAS. SMALL STREAMS MAY ALSO EXPERIENCE RAPID 
RISES DUE TO RUNOFF FROM THIS STORM. 

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3980 10356 3959 10360 3959 10283 3986 10285

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:50 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 18, 2:50 PM MDT, 1 hour 34 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON AUG 18 2003

CORRECTED WORDING IN 2ND PARAGRAPH

SHORT TERM DISCUSSION...VIGOROUS UPPER LOW FINALLY CREATING SOME
SIGNIFICANT WEATHER OVER THE CWA.  WHILE AIRMASS IS MODERATELY
UNSTABLE...ENOUGH SHEAR PRESENT TO PRODUCE A FEW SEVERE STORMS.
SEVERE THUNDERSTORM WATCH GOES TIL 01Z FOR THE PLAINS.  STORMS
EXPECTED TO SLOWLY WEAKEN/MOVE EASTWARD THIS EVENING AND OVERNIGHT.
WILL CARRY SCATTERED POPS MOST AREAS WITH LIKELY POPS CONFINED TO
NORTHEAST CORNER WHERE UPPER SUPPORT LASTS THROUGH THE NIGHT.  AS
PER LAST FEW NIGHTS...WILL KEEP SOME CONVECTION THROUGH TOMORROW
MORNING WHERE UPPER SUPPORT IS BEST...THIS TIME IN THE NORTHEAST
CORNER.  OTHERWISE...TOMORROW SHOULD BE MOSTLY DRY AS SUBSIDENCE AND
DRYING MOVING IN BEHIND TROF AXIS WILL EFFECTIVELY SQUASH CONVECTIVE
DEVELOPMENT...SIMILAR TO WHATS OCCURRING RIGHT NOW IN WESTERN
WYOMING...EASTERN UTAH...AND NORTHWEST CORNER OF COLORADO.  HAVE
LEFT ONLY ISOLATED AFTERNOON POPS FROM THE FOOTHILLS EASTWARD WHERE
THERE MAY JUST ENOUGH LINGERING MOISTURE TO OFFSET SUBSIDENCE.
TEMPS START A WARMUP WHICH WILL CONTINUE THROUGH THE WEEK.

BARJENBRUCH

LONG TERM DISCUSSION...DRAGGING LOW PRES TROF IS A BIT SLOWR TO
DEPART THE AREA ACCORDING TO ALL OF THE 12Z RUNS THIS MRNG.  FIERCE
SUBSIDENCE BEGINS THOUGH AND PCPN WL COME TO AN END BY ELY TUES
EVENING. BUT WL KP SCT SHWRS AND TSTMS GOING FOR THE NORTHEAST
PLAINS FOR A BIT LNGR SINCE THE MESOETA KPS SOME POT VORTICITY ACRS
THE NERN CORNER OF THE STATE WITH STEEP LAPSE RATES THRU 06Z TUES
NGT. WED...H5 RDG WL RAPIDLY AMPLIFY ACRS SRN UT AND SWRN
COLORADO...BUT NWLY FLOW ALF THRU THE DAY SHUD KP TEMPS MAINLY IN
THE 80S TO LWR 90S.  AIRMASS WL BE COMPLETELY DRY SINCE SUBTROPICAL
MSTR WL STILL BE BOTTLED UP IN SRN ARIZONA.  WL RMV ALL POPS FOR WED.

THURSDAY AND BYND...12Z GFS A LTL DIFFERENT THAN PRVS RUNS
CONCERNING PSN OF RDG ACRS THE SOUTHWEST. EARLIER MDL RUNS KEPT THE
RDG ACRS CO AND NEW MEX THRU THE WEEKEND...BUT NOW LATEST MDL GDNC
INDG RDG MAY GRADUALLY PROGRESS EWD INTO THE MIDWEST.  THIS WOULD
ALLOW SOME MSTR FROM OLD MEXICO TO INFILTRATE THE RDG CIRCULATION
OVER THE NEXT FEW DAYS.  LATEST NCEP DISCUSSION ALLUDES TO POOR MDL
CONSISTENCY AND I AM INCLINED TO AGREE.  WL TEMPER FCST MAX TEMPS A
LTL AND ADD SOME ISOLD POPS TO THE FNT RANGE BUT OTWS WL LV XTND
FCST ALONE FOR NOW. 46

.DEN...NONE.
Hazardous weather outlook, Aug 18, 11:00 AM MDT, 5 hours 24 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AND SPREAD ACROSS THE
MOUNTAINS THROUGH THE NOON HOUR AND ACROSS THE PLAINS OF NORTHEAST
COLORADO BETWEEN 1 AND 4 PM.  WIND SHEAR HAS INCREASED ACROSS THE
AREA...SO ONE OR TWO SUPERCELL THUNDERSTORMS MAY DEVELOP BY MID
AFTERNOON ACROSS THE PLAINS.  THE BIGGEST THREAT FROM THE STORMS
TODAY WILL BE LARGE HAIL...ALTHOUGH ISOLATED DAMAGING WIND GUSTS CAN
ALSO BE ANTICIPATED.

THE AMOUNT OF MOISTURE IN THE ATMOSPHERE HAS ALSO INCREASED...SO
HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS.  THIS MAY PRODUCE
FLOODING PROBLEMS IN URBAN LOCATIONS AS WELL AS THE BURN AREAS IN
THE FOOTHILLS.

AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING ALONG
THE WYOMING AND COLORADO BORDER WILL BE RESPONSIBLE FOR THE
THUNDERSTORMS...SOME OF WHICH WILL LINGER PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST
INTO THE DAKOTAS.  HOWEVER...ABUNDANT MID AND HIGH LEVEL MOISTURE
WILL REMAIN...PARTICULARLY ACROSS THE NORTHEAST CORNER OF THE
STATE.  WEST TO NORTHWEST WINDS ALOFT WILL INCREASE OVER THE AREA
WHICH WILL CREATE SOME SHEAR IN THE ATMOSPHERE DURING THE
AFTERNOON.  AS A RESULT...THERE WILL BE A CHANCE OF SEVERE
THUNDERSTORMS...MAINLY EAST OF AKRON.

AFTER TUESDAY...A MUCH DRIER AND WARMER WEATHER PATTERN WILL BECOME
ESTABLISHED ACROSS THE STATE AS HIGH PRESSURE REBUILDS ACROSS THE
SOUTHWEST.  ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED IN THE MOUNTAINS...OTHERWISE CONDITIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE FRONT RANGE METRO AREAS
AND EASTERN PLAINS BY 1 PM.

BARJENBRUCH/046

In the hours before

Local storm report, Aug 18, 1:44 PM MDT, 2 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
144 PM MDT MON AUG 18 2003

...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    AURORA                    CO   0.75 INCH HAIL
08/18/03   ARAPAHOE

JK
Local storm report, Aug 18, 1:50 PM MDT, 2 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT MON AUG 18 2003

...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    AURORA                    CO   0.75 INCH HAIL
08/18/03   ARAPAHOE

0140 PM    LONE TREE                 CO   2.75 INCH HAIL
08/18/03   DOUGLAS

JK
Local storm report, Aug 18, 3:18 PM MDT, 1 hour 6 minutes before
LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT MON AUG 18 2003

...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    9 SE AURORA               CO   0.75 INCH HAIL
08/18/03   ARAPAHOE

0140 PM    LONE TREE                 CO   2.75 INCH HAIL
08/18/03   DOUGLAS

0138 PM    AURORA                    CO   0.75 INCH HAIL
08/18/03   ARAPAHOE

0117 PM    2 NE GLENHAVEN            CO   1.00 INCH HAIL
08/18/03   LARIMER

BENTON
Local storm report, Aug 18, 4:22 PM MDT, 2 minutes before
LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT MON AUG 18 2003

...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    LAST CHANCE               CO   0.75 INCH HAIL
08/18/03   WASHINGTON

0205 PM    9 SE AURORA               CO   0.75 INCH HAIL
08/18/03   ARAPAHOE

0140 PM    LONE TREE                 CO   2.75 INCH HAIL
08/18/03   DOUGLAS

0138 PM    AURORA                    CO   0.75 INCH HAIL
08/18/03   ARAPAHOE

0117 PM    2 NE GLENHAVEN            CO   1.00 INCH HAIL
08/18/03   LARIMER

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:32 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas43 min
Aug 18, 1:53 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer37 min
Aug 18, 3:43 PM MDTTornado WarningBOUArapahoe32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.